Alert archive / Hawaii / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this severe thunderstorm warning at Mar 1, 2017, 12:08 PM HST for Kalawao County, Hawaii. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2017, 12:08 PM HST (22:08 UTC)
- Expired
- Mar 1, 2017, 12:45 PM HST
- In force
- 37 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
County Kalawao County, HI
The radar
The Molokai radar (PHMO), 12 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 1, 9:39 PM HST | Severe Thunderstorm Watch | SPC | 59 days |
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 10.1 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 138 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUHW50 PHFO 012208
SVRHFO
HIC009-012245-
/O.NEW.PHFO.SV.W.0001.170301T2208Z-170301T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Honolulu HI
1208 PM HST WED MAR 1 2017
The National Weather Service in Honolulu has issued a
* Severe Thunderstorm Warning for...
The island of Molokai in Maui County
* Until 1245 PM HST
* At 1206 PM HST, radar indicated a severe thunderstorm 12 miles
southwest of Kaunakakai, moving north at 25 mph. This storm is
capable of producing damaging winds up to 60 mph.
* Locations impacted include...
Hoolehua, Kualapuu, Kaunakakai, Kalaupapa National Park, Kawela and
Molokai Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection, move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
2117 15690 2107 15697 2110 15704 2111 15710
2109 15719 2122 15722
TIME...MOT...LOC 2206Z 179DEG 24KT 2093 15710
$$
R Ballard2 follow-up statements
847
WWHW50 PHFO 012227
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
1227 PM HST WED MAR 1 2017
HIC009-012245-
/O.CON.PHFO.SV.W.0001.000000T0000Z-170301T2245Z/
Molokai in Maui HI-
1227 PM HST WED MAR 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM HST
FOR MOLOKAI IN MAUI COUNTY...
At 1224 PM HST, radar indicated a thunderstorm 5 miles west-
southwest of Kaunakakai, moving north at 30 mph. This storm could
still produce damaging winds up to 60 mph as it comes ashore.
Locations impacted include...
Hoolehua, Kualapuu, Kaunakakai, Kalaupapa National Park, Kawela and
Molokai Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms produce damaging winds, destructive hail, deadly
lightning and very heavy rain. For your protection move to an
interior room on the lowest floor of your home or business. Heavy
rains flood roads quickly so do not drive into areas where water
covers the road.
&&
LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
2117 15690 2107 15697 2110 15704 2111 15710
2109 15719 2122 15722
TIME...MOT...LOC 2224Z 179DEG 24KT 2105 15710
$$
R Ballard045
WWHW50 PHFO 012244
SVSHFO
Severe Weather Statement
National Weather Service Honolulu HI
1244 PM HST WED MAR 1 2017
HIC009-012252-
/O.EXP.PHFO.SV.W.0001.000000T0000Z-170301T2245Z/
Molokai in Maui HI-
1244 PM HST WED MAR 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR MOLOKAI IN MAUI COUNTY WILL
EXPIRE AT 1245 PM HST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect for Maui, Molokai,
Lanai, and Kahoolawe until 4 pm.
LAT...LON 2120 15719 2118 15701 2121 15696 2117 15694
2117 15690 2107 15697 2110 15704 2111 15710
2109 15719 2122 15722
TIME...MOT...LOC 2242Z 179DEG 24KT 2116 15710
$$
R BallardWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:44 AM HST, 2 hours 24 minutes earlier.
Area forecast discussion, Mar 1, 9:44 AM HST, 2 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 944 AM HST Wed Mar 1 2017 .SYNOPSIS... Moist and unstable conditions will maintain a threat for heavy flooding rainfall and thunderstorms through tonight. A negatively tilted upper trough just west of Kauai will move over the islands later today and tonight, then lift northeast on Thursday, leaving the islands under a humid southwesterly flow capable of generating spotty heavy rainfall. Showers are then expected to diminish across the state Thursday night through Friday night as a more stable airmass moves over the area, with a cold front then expected to move into the northern half of the island chain this weekend increasing the chance for showers once again. && .DISCUSSION... Water vapor imagery shows a negatively-tilted upper trough to the west and northwest of Kauai, with an embedded low centered just west of Kauai. The upper low is inducing a surface low centered around 150 miles west of Kauai. Satellite imagery shows a overcast skies associated with a convergence band stretched across the state. Radar shows numerous showers and thunderstorms streaming northward across the islands, particularly across Oahu through the rest of the morning, and Maui County and possibly the Big Island through the afternoon and tonight. The upper trough just west of Kauai will slowly push eastward across the island chain through tonight, while the surface low west of Kauai lift to the north. The surface low in combination with high pressure anchored well northeast of the area, will keep a south to southeasterly boundary layer flow in place across the state, assisting in transporting deep tropical moisture northward and across the island chain. Strong forcing for ascent provided by the upper level trough moving through, favorable upper level jet dynamics, along with plenty of deep layer moisture will continue to support bands of heavy showers and thunderstorms across the islands through the rest of today, then shifting to the eastern half of the state tonight. With the ongoing potential for heavy rain and saturated grounds, a Flash Flood Watch is in effect statewide through tonight. While some remnant showers are likely to remain over the eastern half of the state, the overall threat for flooding will begin to trend down on Thursday. In addition to the heavy rainfall threat, with the upper level trough moving through the area, there appears to be the potential for strong to severe thunderstorms. 700-500 mb lapse rates are forecast to steepen into the 6.5 to 7 C/KM range, 0-6 km bulk shear magnitude values increase to 25 to 35 knots, surface based cape values rise to between 800-1200 J/KG, and 500 mb winds strengthen to between 35 and 50 knots. This suggests there is the potential for damaging winds and possibly hail with the strongest thunderstorms that develop within the convergence band. A myriad of short term products are in effect for hazards relating to flooding and strong thunderstorms, please see our website for the latest information. Winds have increased to advisory levels across the Big Island summits and with heavy snow and poor visibilities expected at times, the Winter Storm Warning has been upgraded to a Blizzard Warning, which is in effect through late tonight. Thursday through Friday night, The upper level trough will lift northeastward and away from the islands on Thursday, while low and mid-level ridge will build over the island chain Thursday night through Friday night. The trailing end of the convergence band is forecast to remain over the eastern end of the state through Thursday, resulting in some remaining locally heavy showers. Showers should further diminish Thursday night through Friday night as more stable conditions build over the island chain. Saturday through Tuesday, Medium range guidance is in fairly good agreement through the weekend, with solutions then diverging early next week. Both the GFS and ECMWF show a weakening cold front moving into the western islands over the weekend. The GFS shows the front stalling out over the western islands early next week, with a potent shortwave trough then moving through the area Monday night and next Tuesday, increasing showers across the entire island chain. The ECMWF on the other hand shows the weakening cold front stalling out over the eastern islands, with a potent upper trough approaching from the west on Tuesday. Given the differences in the model solutions, will utilize a blended forecast approach until details become more clear. As a result, we should see increasing showers across the western islands this weekend, and due to the uncertainty in the forecast next week, we will need to keep showers in the forecast statewide. && .AVIATION... A deep-layer low just W of Kauai has an associated convergence band that is straddling Oahu and Maui county. While the band is moving slowly E, individual cells within the band are moving rapidly NE at speeds between 30 and 40 kt. These +TSRA and +SHRA are producing areas of strong to severe wind gusts, LIFR VIS/CIG as well as icing and turbulence - with Oahu and Molokai currently most threatened. AIRMETs are in effect for numerous hazards, and most will continue to remain posted today. Gradually improving conditions are expected later tonight and Thursday as the low lifts N, and the convergence band moves E toward the Big Island and weakens. SIGMET SIERRA for EMBD TS also intersects local air space. && .MARINE... A surface low just west of Kauai will continue to track northward through Thursday as an upper level trough moves over the state. Hazardous conditions including gusty winds, hail, and thunderstorms with frequent lightning can be expected through tonight over the coastal waters, mainly from the Kaiwi Channel eastward. Mariners should tune into NOAA Weather Radio or the website for updates to Special Marine Warnings (SMW). A Small Craft Advisory (SCA) is posted over coastal waters from Oahu eastward for strong south winds ahead of the low. Winds should begin to ease as the surface low lifts north. SCA is posted through late tonight. Swells and surf will remain relatively quiet until this weekend. A developing gale to storm force low, about 1700 NM miles northwest of Kauai, should direct a moderate west-northwest swell towards the islands. Guidance shows the swell peaking late Saturday into Sunday, producing near to low end advisory level surf for the exposed north and west facing shores. This will need to be monitored as the swell nears the islands later this week. Elsewhere, no significant surf expected. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for all Hawaii islands. Blizzard Warning until 6 AM HST Thursday for Big Island Summits. Small Craft Advisory until 2 AM HST Thursday for Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Alenuihaha Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. && DISCUSSION..Foster AVIATION...Birchard MARINE...Eaton
In the hours before
Local storm report, Mar 1, 7:05 AM HST, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
705 AM HST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 AM FLOOD HANALEI 22.21N 159.50W
03/01/2017 KAUAI HI EMERGENCY MNGR
KAUAI EMERGENCY MANAGEMENT REPORTS THAT KUHIO HIGHWAY AT
THE HANALEI BRIDGE IS CLOSED DUE TO ROAD FLOODING.
&&
JCHEVALILocal storm report, Mar 1, 7:14 AM HST, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
714 AM HST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM NON-TSTM WND DMG BARBERS POINT HOUSING 21.32N 158.08W
03/01/2017 HONOLULU HI FIRE DEPT/RESCUE
FIRE DISPATCH REPORTS DOWNED POWER LINES ON BOXER ROAD.
&&
JCHEVALILocal storm report, Mar 1, 7:40 AM HST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
740 AM HST WED MAR 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 AM NON-TSTM WND DMG NANAKULI 21.39N 158.16W
03/01/2017 HONOLULU HI FIRE DEPT/RESCUE
FIRE DISPATCH REPORTS DOWNED TREES IN NANAKULI.
&&
JCHEVALISpecial weather statement, Mar 1, 8:30 AM HST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Honolulu HI
830 AM HST WED MAR 1 2017
HIZ013-011915-
Molokai Leeward-
830 AM HST WED MAR 1 2017
...STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE OVER
MOLOKAI FROM THE SOUTHWEST...
At 822 AM HST, radar indicated strong thunderstorms located over
western Molokai, moving north northeast at 30 mph.
Through 915 AM HST, these storms will affect the western half of
Molokai with gusty winds and heavy rainfall. Wind gusts of 40 to 50
mph are possible with these storms.
Locations impacted include...
Kepuhi, Hoolehua, Kualapuu, Maunaloa, Kaunakakai and Molokai Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until noon HST for
Hawaii.
LAT...LON 2122 15721 2120 15719 2118 15702 2109 15703
2111 15710 2109 15714 2109 15730 2111 15731
2115 15729 2119 15725 2123 15725
TIME...MOT...LOC 1825Z 179DEG 39KT 2128 15713
GibbsSpecial weather statement, Mar 1, 9:26 AM HST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Honolulu HI
926 AM HST WED MAR 1 2017
HIZ013-012030-
Molokai Leeward-
926 AM HST WED MAR 1 2017
...STRONG THUNDERSTORMS APPROACHING MOLOKAI FROM THE SOUTHWEST...
At 924 AM HST, radar indicated strong thunderstorms located over the
Kaiwi Channel, moving northeast at 40 mph.
Through 1030 AM HST, these storms will affect the western half of
Molokai with gusty winds and heavy rainfall. Wind gusts of 35 to
45 mph are possible with these storms.
Locations impacted include...
Kepuhi, Hoolehua, Kualapuu, Maunaloa, Kaunakakai and Molokai Airport.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
A severe thunderstorm watch remains in effect until noon HST for
Hawaii.
LAT...LON 2122 15721 2120 15719 2119 15702 2110 15707
2111 15710 2109 15714 2109 15730 2111 15731
2115 15729 2119 15725 2123 15725
TIME...MOT...LOC 1924Z 233DEG 36KT 2122 15734
GibbsSpecial weather statement, Mar 1, 11:30 AM HST, 38 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1130 AM HST WED MAR 1 2017
HIZ014>016-012230-
Kahoolawe-Lanai Makai-Lanai Mauka-
1130 AM HST WED MAR 1 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KAHOOLAWE AND LANAI...
At 1130 AM HST, radar indicated heavy downpours with gusty winds
were located along a line extending from 10 miles west of Lanai to
20 miles southwest of Makena. Movement was northeast at 35 mph.
Some locations that may be impacted include Lanai City, Honokanaia,
and Lanai Airport. Wind gusts up to 50 mph, very heavy rain, and
maybe a rumble or two of thunder can be expected as this line comes
across those islands between 1145 am and 1230 pm.
A Severe Thunderstorm Watch remains in effect until noon HST for
Hawaii.
LAT...LON 2092 15690 2083 15681 2074 15683 2056 15667
2060 15656 2053 15654 2051 15668 2053 15670
2055 15668 2076 15685 2074 15697 2083 15699
2088 15706 2091 15706 2094 15701
TIME...MOT...LOC 2124Z 223DEG 32KT 2083 15715 2028 15694
R BallardThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 2:03 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:32 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Feb 28, 5:47 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 7:13 PM HST | Flash Flood Warning | HFO | Honolulu | 6 hr |
| Feb 28, 7:26 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Feb 28, 10:07 PM HST | Flash Flood Warning | HFO | Kalawao | 113 min |
| Feb 28, 10:23 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Feb 28, 10:33 PM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Feb 28, 11:18 PM HST | Flash Flood Warning | HFO | Honolulu | 11 hr |
| Feb 28, 11:20 PM HST | Special Marine Warning | HFO | 55 min | |
| Mar 1, 3:50 AM HST | Blizzard Warning | HFO | Hawaii | 24 hr |
| Mar 1, 3:59 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
| Mar 1, 4:40 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 5:51 AM HST | Special Marine Warning | HFO | 114 min | |
| Mar 1, 6:10 AM HST | Special Weather Statement | HFO | Honolulu | 65 min |
| Mar 1, 6:48 AM HST | Special Marine Warning | HFO | 117 min | |
| Mar 1, 8:12 AM HST | Special Marine Warning | HFO | 108 min | |
| Mar 1, 8:30 AM HST | Special Weather Statement | HFO | 45 min | |
| Mar 1, 9:26 AM HST | Special Weather Statement | HFO | 64 min | |
| Mar 1, 9:53 AM HST | Special Marine Warning | HFO | 112 min | |
| Mar 1, 11:30 AM HST | Special Weather Statement | HFO | Kalawao | 60 min |
| Mar 1, 11:40 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 1, 11:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 1, 12:48 PM HST | Areal Flood Advisory | HFO | Kalawao | 9 hr |
Nearby
Severe Thunderstorm Warnings in Hawaii, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.